Public Health Sudbury & Districts and Greater Sudbury Police Service, on behalf of the Community Drug Strategy for the City of Greater Sudbury, are warning the public that carfentanil has been confirmed in purple heroin seized in Greater Sudbury in December 2017 and January 2018.
The purple heroin, also known as “purp”, has been confirmed by Health Canada to contain carfentanil. Carfentanil is an opioid that is used by veterinarians for very large animals like elephants. Carfentanil is 100 times stronger than fentanyl. An amount the size of a grain of salt, or 20 micrograms could be fatal to a person.
This is a health and safety alert and does not to provide an update on the status of any ongoing police investigations.
Overdose symptoms include:
- blue lips or nails
- dizziness and confusion
- can’t be woken up
- choking, gurgling or snoring sounds
- slow, weak or no breathing
- drowsiness or difficulty staying awake
If you are using drugs, please do so safely:
- Have naloxone (NARCAN®) ready.
- Use with other people, but NOT at the exact same time. Never use drugs alone.
- Start with smaller amounts than usual.
- An overdose occurs quickly.
- Call 911 if you suspect the person is overdosing.
- Stay with the person until help arrives.
For a free naloxone kit, contact Réseau ACCESS Network at 705.688.0500 or ask your local pharmacist.
- It is a toxic synthetic opioid which is sometimes mixed into street drugs.
- It is not intended for human consumption.
- It has been used in tablets that look like prescription drugs.
- It has no smell or taste and you can’t see it.
- You may not know that your drug is laced with carfentanil.
- It comes in many forms: powder, pill, liquid and blotter.